Alert archive / California / Wind Advisories in 2020

Wind Advisory 38, NWS Los Angeles, CA

May 6, 2020

NWS Los Angeles, CA issued this wind advisory at May 6, 2020, 2:27 PM PDT. It took effect at May 6, 2020, 3:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 6, 2020, 2:27 PM PDT (21:27 UTC)
In effect from
May 6, 2020, 3:00 PM PDT
Expired
May 7, 2020, 6:00 AM PDT
In force
15 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

864 
WWUS76 KLOX 062127
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
227 PM PDT Wed May 6 2020

CAZ039-071000-
/O.NEW.KLOX.WI.Y.0038.200506T2200Z-200507T1000Z/
/O.CON.KLOX.HT.Y.0002.000000T0000Z-200508T0400Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
227 PM PDT Wed May 6 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...

* WHAT...For the Heat Advisory, temperatures up to 90. For the
  Wind Advisory, northeast winds 15 to 25 mph with gusts up to 35
  mph expected.

* WHERE...Santa Barbara County South Coast.

* WHEN...For the Heat Advisory, until 9 PM PDT Thursday. For the 
  Wind Advisory, until 3 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ052-071000-
/O.NEW.KLOX.WI.Y.0038.200506T2200Z-200507T1000Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
227 PM PDT Wed May 6 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ034>036-040-041-044>046-088-547-548-071000-
/O.CON.KLOX.HT.Y.0002.000000T0000Z-200508T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Solvang, 
Santa Ynez, Ventura, Oxnard, Camarillo, Malibu, Santa Monica, 
Beverly Hills, Hollywood, Long Beach, Santa Paula, Fillmore, 
Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, Universal City, Pasadena, San Gabriel, and Pomona
227 PM PDT Wed May 6 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THURSDAY...

* WHAT...Temperatures 85-90 expected near the coast and 90-100 
  inland, warmest in the Los Angeles and Ventura County valleys.

* WHERE...Coast and valleys of southwest California, including 
  the Santa Monica Mountains.

* WHEN...Until 9 PM PDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...Hot temperatures could linger well into 
  the evening and some areas may not drop below 70 degrees 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
493 
WWUS76 KLOX 070934
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
234 AM PDT Thu May 7 2020

CAZ039-071300-
/O.EXT.KLOX.WI.Y.0038.000000T0000Z-200507T1300Z/
/O.CON.KLOX.HT.Y.0002.000000T0000Z-200508T0400Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
234 AM PDT Thu May 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM PDT EARLY THIS
MORNING...
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...For the Heat Advisory, temperatures up to 90. For the 
  Wind Advisory, northeast winds 15 to 25 mph with gusts up to 
  35 mph expected.

* WHERE...Santa Barbara County South Coast.

* WHEN...For the Heat Advisory, until 9 PM PDT this evening. For 
  the Wind Advisory, until 6 AM PDT early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ052-071300-
/O.EXT.KLOX.WI.Y.0038.000000T0000Z-200507T1300Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
234 AM PDT Thu May 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM PDT EARLY THIS
MORNING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 6 AM PDT early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ034>036-040-041-044>046-088-547-548-071300-
/O.CON.KLOX.HT.Y.0002.000000T0000Z-200508T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Solvang, 
Santa Ynez, Ventura, Oxnard, Camarillo, Malibu, Santa Monica, 
Beverly Hills, Hollywood, Long Beach, Santa Paula, Fillmore, 
Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, Universal City, Pasadena, San Gabriel, and Pomona
234 AM PDT Thu May 7 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Temperatures 85-90 expected near the coast and 90- 100 
  inland, warmest in the Los Angeles and Ventura County valleys.

* WHERE...Coast and valleys of southwest California, including 
  the Santa Monica Mountains.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...Hot temperatures could linger well into 
  the evening and some areas may not drop below 70 degrees 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Hall
545 
WWUS76 KLOX 071310
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
610 AM PDT Thu May 7 2020

CAZ039-072000-
/O.EXP.KLOX.WI.Y.0038.000000T0000Z-200507T1300Z/
/O.CON.KLOX.HT.Y.0002.000000T0000Z-200508T0400Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
610 AM PDT Thu May 7 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Temperatures up to between 87 and 90 degrees.

* WHERE...Santa Barbara County South Coast.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

CAZ052-071415-
/O.EXP.KLOX.WI.Y.0038.000000T0000Z-200507T1300Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
610 AM PDT Thu May 7 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this morning and the wind
advisory will be allowed to expire.

$$

CAZ034>036-040-041-044>046-088-547-548-072000-
/O.CON.KLOX.HT.Y.0002.000000T0000Z-200508T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, Solvang, 
Santa Ynez, Ventura, Oxnard, Camarillo, Malibu, Santa Monica, 
Beverly Hills, Hollywood, Long Beach, Santa Paula, Fillmore, 
Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, Universal City, Pasadena, San Gabriel, and Pomona
610 AM PDT Thu May 7 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Temperatures 85-90 expected near the coast and 90-100 
  inland, warmest in the Los Angeles and Ventura County valleys.

* WHERE...Coast and valleys of southwest California, including 
  the Santa Monica Mountains.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

* ADDITIONAL DETAILS...Hot temperatures could linger well into 
  the evening and some areas may not drop below 70 degrees 
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Hall

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 6, 1:31 PM PDT, 56 minutes earlier.

Area forecast discussion, May 6, 1:31 PM PDT, 56 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
131 PM PDT Wed May 6 2020

.SYNOPSIS...06/125 PM.

Hot temperatures will continue as strong high pressure builds
over the region with light offshore flow. Gusty northerly winds
will continue through Thursday morning for southern Santa Barbara
County. Much cooler conditions with night through morning low
clouds and fog are expected for the weekend and into early next
week.

&&

.SHORT TERM (TDY-SAT)...06/117 PM.

A strong ridge of high pressure and light offshore flow will
continue to generate temperatures that are 20+ degrees above
normal (coast and valleys) through Thursday, though it now appears
that most coastal zones and some lower valley zones should be
seeing their peak temps today rather than tomorrow as models have
trimmed back on the gradients for tomorrow which will allow the
sea breeze to develop earlier than previously anticipated. It will
still be hot, and farther inland locations will be just as warm if
not slightly warmer than today so will keep the heat advisories
going.

Another round of gusty northerly winds is expected again later
this afternoon and overnight in srn SB County and the I5 corridor
though gradients and upper support are expected to be weaker than
last night. Advisory level winds will likely be confined to a
smaller area in SB County than last night and winds will likely be
mostly below advisory levels in the LA mtns.

Onshore trends will develop Thursday afternoon and moderate to
strong onshore flow will be in place by Friday and lasting for the
next several days. However, the upper ridge will remain locked in
place through Saturday so interior areas (mainly the mountains
and north/east) will remain warm while coast/valleys will cool off
with increasing marine layer clouds each day. Even with the
cooling and marine layer temps on Saturday will still be 5-10
degrees above normal on average.

.LONG TERM (SUN-WED)...06/124 PM.

The cooling trend will continue through the middle of next week
with daytime highs finally getting back to normal readings by
around Tuesday. The ridge will break down and allow a weak trough
to move through the area late Monday into Tuesday. Both the GFS
and ECMWF are showing just enough moisture and energy to support a
chance of light rain northern areas Tuesday and possibly some
marine layer drizzle/light rain down to LA County. For now pops
are confined to areas north of Pt Conception. At the very least
we'll be looking at a deeper marine layer and strong onshore flow
leading to later clearing of low clouds. Gusty southwest winds,
possibly close to advisory levels, are possible in the Antelope
Valley Sun-Tue.

&&

.AVIATION...06/1758Z.

At 18Z, there was no marine layer at KLAX.

High confidence in VFR conditions at all sites, less confidence in
winds. LLWS and UDDFS are possible in many areas.

KLAX...High confidence in CAVU TAF. High confidence that an east
wind component will remain 5 kt or less.

KBUR...High confidence in CAVU TAF. There is a chance of UDDFS and
LLWS.

&&

.MARINE...06/932 AM.

Overall, moderate to high confidence in forecast. Gusty northwest
winds will persist through today and possibly into Thursday,
generating short-period and steep seas across all the waters. These
conditions will pose a risk for all small craft. High confidence
in gale force winds over the outer waters along the Central Coast
southward to San Nicolas Island continuing through late tonight.
Winds may briefly diminish during the morning and early afternoon,
but good confidence that winds will pick back up to gale force by
late afternoon. There is a 60% chance of Small Craft Advisory
(SCA) level winds across the western portion of the Santa Barbara
Channel and the inner waters along the central coast this
afternoon through late tonight.

On Thursday, winds will finally start to relax. Once gales are
over tonight, moderate confidence that SCA level winds will
continue through Thursday over the outer waters. High confidence
that winds and seas will finally return to below SCA criteria
across all the waters on Friday through the weekend. With a
return of the marine layer by this weekend, there is a chance of
dense fog impacting the waters during the overnight through
morning hours.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 9 PM PDT Thursday for zones
      34>36-39>41-44>46-88-547. (See LAXNPWLOX).
     Wind Advisory in effect until 3 AM PDT Thursday for zones
      39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 645-650. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Thursday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty southwest winds are expected in the Antelope Valley and
surrounding foothills Saturday through Tuesday.

&&

PUBLIC...MW
AVIATION...Sweet/Stewart
MARINE...Sweet/Stewart
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:45 AM PDTHigh Wind WarningLOX8 hr
May 6, 2:51 AM PDTSmall Craft AdvisoryLOX48 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.